My Experience with Isotretinoin

Katie Earl
Editorial Assistant, European Medical Journal

Acknowledgements: The author would like to thank Dr Namita Jasani for her assistance proofreading this blog.

MY TREATMENT with isotretinoin was a long time coming. Having suffered for many years with severe acne, and with antibiotics only making a small dent in the problem before I finished each course and everything came back again, I was at my wit’s end when I finally decided to give this a try. The acne was painful and was affecting my self-esteem and, by extension, my social life because I would shy away from gatherings on particularly bad days. Adult acne is not only a painful, chronic condition, it can be devastating, and patients are frequently prescribed numerous treatment cycles or multiple courses of antibiotics by general practitioners before they are seen by a consultant dermatologist. As with the majority of dermatological conditions, social stigma also contributes to the burden of the disease: “But your make up looks great!”, “Have you tried cutting out dairy?”, and “Are you washing your face every day?” are all comments heard on a regular basis by adult acne sufferers. Like many, I had been discouraged from trying isotretinoin after reading about the possible side effects online. Since I began taking it, however, I’ve found more and more friends, both in person and online, who have had positive experiences with it. Now that I have finished my course, I’d like to help others who may be considering isotretinoin by providing my viewpoint.

I spent my first month on isotretinoin feverishly scribbling down every abnormality that might be caused by the drug: every fleeting headache, every patch of dry skin, every slightly watery eye. My dermatologist informed me that I needn’t overthink my treatment when my blood tests came back normal at my first check-up. I did have a few headaches caused by the drug, and some were quite severe, but they quickly resolved by themselves as treatment continued. I also noticed the customary dry lips and dry skin, but with a little preparation and plenty of non-comedogenic moisturiser, they were nothing I couldn’t handle. I was nervous about the possibility of low mood, one of the potential side effects of isotretinoin. This was never a problem for me though; on the contrary, I dread to think of the hit my self-esteem and mental health might have taken had the treatment not been available to me at the time. That first month was also the point at which the acne becomes worse before it gets better, and boy did I know it! There’s no getting around it, and soon enough (roughly mid-way through my second month) my skin started to clear, the spots became less angry, and I could begin to see the light at the end of the very long tunnel. A tip from a friend of mine was to use a peppermint face mask during this difficult period because it helps to cool and soothe the skin, especially when the mask has been refrigerated; it was very good advice!

Another side effect of the treatment is sensitivity to the sun. The mechanism of the drug means that patients must take a lot of care to protect their skin in sunlight. On a very hot day, I noticed sunburn within minutes of being outside if I was not careful. As someone with very fair skin, I am used to having to cover up and use sunscreen in hot weather, but I think this is one of the most difficult things I faced while taking isotretinoin, because my treatment began just before the start of summer. I had to wave goodbye to any thoughts of a sun-kissed glow this year! The results have been more than worth it though. Alongside this, my skin became very fragile and I found lots of small cuts on my arms and legs, so I’ve had to be extra gentle with the skin on the rest of my body, not just on my face. I also suffered with some joint pain towards the end of my treatment, but, like the headaches in Month 1, this was resolved by itself.

The severity of my acne meant that my dermatologist was keen to do everything possible to ensure the treatment worked and that the acne would not relapse by prescribing the highest possible dosage for my weight. However, 1 month after we increased the dosage to 60 mg, my cholesterol levels spiked and my liver function test results showed derangement. I was distraught, terrified that I would have to stop treatment and go back to living with severe acne until the levels reached normal again. Thankfully, all it needed was a drop back to 40 mg and a stricter diet to help with the cholesterol levels. After that, we slowly increased the dosage to 50 mg, where it stayed for the remainder of my treatment to keep my liver function and cholesterol at a safe level.

For someone who had only had one blood test in my life, my monthly liver function and cholesterol tests were daunting at first, but by Month 3 I’d become more comfortable with this. I distracted myself by looking at all the written signs in the cubicle and mentally copy editing them; I am a proofreader not only by trade but by nature too! It is worth noting that these tests are not always carried out monthly, however, this is usual in the beginning and when the dose is increased roughly 3–4 times within 6 months. My deranged liver results after the increase to 60 mg meant more regular tests were necessary in order to check that the drug did not continue to damage my liver. Female patients must also undergo a monthly pregnancy test by the pharmacy, because there is a high risk of birth defects if a pregnancy occurs while on the drug. At first that was strange too, but, again, I got used to it. It made me smile when the nurse would give me a thumbs-up across the waiting room to let me know I could breathe again!

Now, roughly 8 months after the start of my treatment, my skin is unrecognisable. I not only feel comfortable to go outside without make up on, I feel more confident in myself. The first thing I do every morning is run to the mirror to check that everything is still clear; it’s so refreshing to see! Isotretinoin isn’t for everyone, but for me it has been nothing short of life-changing.

Comments are closed.